BBC Sport cycling

Related BBC sites

Page last updated at 18:02 GMT, Sunday, 27 July 2008 19:02 UK

Tour rider Fofonov tests positive

Dmitriy Fofonov
Fofonov rode for Credit Agricole during the Tour

A fourth cyclist has tested positive for a banned stimulant during the 2008 Tour de France, according to the French Anti-Doping Agency (AFLD).

Kazakhstan's Dmitriy Fofonov, 31, who rides for Credit Agricole, tested for heptaminol after the 18th stage.

"We notified him with the news on Sunday," said AFLD head Pierre Bordry.

Fofonov, who finished 19th overall, joins Italy's Ricardo Ricco and Spain's Moises Duenas and Manuel Beltran in testing positive on this year's tour.

Heptaminol is a vasodilator, which is a drug that relaxes muscles in blood vessels, sometimes used to treat low blood pressure.

Although the drug had been wiped off the World Anti-Doping Agency's list of banned substances in 2004, it was reinstated again in 2006.

Fufonov's team manager Roger Legeay said: "He said he bought something on the internet and that he did not tell the team's doctor.

"It is a serious offence, he is obviously fired from the team.

"He said he took it to help himself fight cramps. In my team, the rules are clear, even though it was not blood doping or EPO he used."

Fofonov turned professional in 1998 and has three wins - the national time trial title (2000), a stage on the Tour of Catalonia (2002) and a stage on the Dauphine Libere earlier this year.

see also
Spaniard Beltran tests positive
11 Jul 08 |  Cycling
Sponsor quits after Tour doping
19 Jul 08 |  Cycling


related bbc links:

related internet links:
The BBC is not responsible for the content of external internet sites

BBC navigation

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.